Hail, De Kalb
- When
- August 1, 4:51 PM CST to 4:52 PM CST
- Where
- De Kalb County, 2.53 mi ESE of Maysville
- Measured
- 1 in hail
- Reported by
- Storm Chaser
- Coordinates
- 39.860, -94.340
Video of chaser being hit by hail. Time and location estimated by radar.
During evening hours, a thunderstorm split and the right-mover produced 1 inch hail for DeKalb County in northwestern MO.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
During evening hours, a thunderstorm split and the right-mover produced 1 inch hail for DeKalb County in northwestern MO.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 1, 4:27 PM CST, 24 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
527 PM CDT Thu Aug 1 2024
.KEY MESSAGES...
- Slight Cool Down Next Couple of Days
- More Heat Next Week
- Low End Shower Chances Through Next Week
&&
.DISCUSSION...
Issued at 300 PM CDT Thu Aug 1 2024
A positively titled trough is moving through the Great Lakes region
this afternoon while a well amplified ridge centered over the
Intermountain West sets up, with potential for H5 heights to hit
600dam. Most of the outflow boundaries associated with various
convective clusters last night have pushed toward the Interstate 44
corridor. There is a weak low pressure system crossing the middle
Mississippi River Valley that is dragging a cold front across
Kansas. This cold front though is under a strong area of subsidence
and drier air though, thus not expecting any additional
precipitation to develop as this moves through.
Friday and through the weekend, positively titled trough axis moves
toward the Ohio Valley while H5 ridge amplifies. Mid to upper-level
flow remains northwesterly and pushes the cold front across, which
will keep temperatures cooler, at least relative to the past 5 days
across the region. Amongst the NBM members, most locations in our
forecast area have an inner-quartile range from the upper 80s to
lower 90s. Drier air will help keep dewpoints lower, keeping heat
index values only a degree or two above the air temperature. Over
the weekend, we may see a few short-waves drive around the ridge,
but none of these features appear substantial to result in
precipitation. Ensemble probabilities for any measurable
precipitation are generally less than 15 percent. Therefore, will
keep the forecast dry for the remainder of the weekend.
For the start of the next work week, the nearly 600dam H5 heights
will remain centered over the Intermountain West. Expecting several
weak vort maximums to ride around the ridge axis. A few of these
passing through the Front Range may promote weak CVA that attempts
lee cyclogenesis. However, widespread subsidence downstream into the
eastern Plains should prevent a well defined cyclone from moving
eastward. In response to this motion, surface to 850mb flow will
generally be south to southwesterly, which will promote another
round of strong WAA into the lower Missouri River Valley. Currently,
ensemble probabilities for exceeding 90F for the start of next week
are above 95 percent, and inner-quartile ranges amongst NBM members
for most points in are area are in the mid to upper 90s. The main
question will be how much humidity returns. If we see more southerly
flow that opens the Gulf back up, we may see heat index values jump
back into triple digits. If low-level flow remains more
southwesterly, heat index values may hold steady in the upper 90s.
At this point, high confidence in another round of above normal air
temperatures, with uncertainty to how humid conditions will be. As
for precipitation, this will also depend on the water vapor content
available as the WAA starts. Overall, forcing does not appear overly
deep across our forecast area as these weak vort maximums pass over
head. GEFS and other medium-range ensemble guidance paint about 15-
20 percent chances for measurable rain, but are less than 10 percent
for QPF amounts exceeding 0.10 inches. For now, will have mainly dry
forecast, with some slight chance (15-20 percent) POPs across far
northern Missouri on Wednesday. The main concern will be increasing
heat once again for the start of August.
&&
.AVIATION /00Z TAFS THROUGH 18Z SATURDAY/... Issued at 520 PM
CDT Thu Aug 1 2024
VFR conditions are expected through the TAF period. Winds will
be light and out of the northwest overnight turning more to the
north during the day Friday.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
MO...Excessive Heat Warning until 7 PM CDT this evening for MOZ043-
053.
Heat Advisory until 7 PM CDT this evening for MOZ044-054.
KS...Excessive Heat Warning until 7 PM CDT this evening for KSZ057-
060.
&&
DISCUSSION...Krull
AVIATION...HBHazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 504 AM CDT Thu Aug 1 2024 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-021015- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 504 AM CDT Thu Aug 1 2024 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Showers and thunderstorms move out of the area early this morning. Relatively cooler conditions are expected through much of the area with heat index values near 100-105 degrees. Dangerous heat is still expected for areas south of US-50. Please go to weather.gov/phi/ehwo for more information on potential weather hazards. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Warm and dry conditions persist through the weekend. Temperatures warm back up Sunday and Monday with hazardous heat possible early next week. Please go to weather.gov/eax/hwo for more information on potential weather hazards.
The Pleasant Hill radar (KEAX), 117 km away, was scanning. The volume nearest the first event began at 22:50 UTC.
1 hail. Local standard time, as filed.
Video of chaser being hit by hail. Time and location estimated by radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2024Every state in 2024This day in weather historyWarnings in Missouri, August 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1207712.